Alert archive / New York / Special Weather Statements in 2020
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Apr 7, 2020, 9:46 PM EDT for Chautauqua County, New York. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 7, 2020, 9:46 PM EDT (01:46 UTC)
- Expired
- Apr 7, 2020, 10:15 PM EDT
- In force
- 29 min
- Issued by
- NWS Buffalo, NY
County Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 109 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1410 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 552 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
013
WWUS81 KBUF 080146
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
946 PM EDT Tue Apr 7 2020
NYZ019-080215-
Chautauqua-
946 PM EDT Tue Apr 7 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHAUTAUQUA
COUNTY...
At 945 PM EDT, a strong thunderstorm was located over Lakewood, or
near Jamestown, moving east at 40 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Jamestown, Lakewood, Falconer, Long Point State Park, Jamestown West,
Frewsburg, Busti, Celoron, Panama, Bemus Point, Stow, Ellery Center
and Ashville.
This includes Interstate 86 between exits 8 and 13.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4200 7939 4203 7950 4220 7943 4213 7906
4200 7906
TIME...MOT...LOC 0145Z 288DEG 35KT 4210 7937
$$
ReynoldsWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Apr 7, 7:38 PM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, Apr 7, 7:38 PM EDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 738 PM EDT Tue Apr 7 2020 .SYNOPSIS... Low pressure and a warm front moving in from the upper Great Lakes will result in some showers over western NY through this evening, then area of showers with some embedded thunderstorms will move across much of Western New York overnight. After rain diminishes Wednesday, another round of showers will return Wednesday night into Thursday as a strong cold front plows through the region Thursday morning. This front will usher in a stretch of very chilly weather with snow showers for the end of the week. && .NEAR TERM /THROUGH WEDNESDAY/... Early this evening radar shows an area of showers focused along a mid-level thermal gradient across far Western New York. This will bring showers from Buffalo to Rochester early this evening, and east of Rochester a bit later this evening. Rainfall amounts will be on the light side. Our next potential weather maker is an area of convection which is developing across eastern Michigan early this evening. Most mesoscale guidance tracks this southeastward (just south of the mid-level boundary and towards the warmer and more unstable airmass). This appears reasonable, with the area likely to clip the Western Southern Tier in the 10 p.m - 2 a.m. timeframe. Our region should be on the northern and more stable fringe of this, which lowers the severe weather risk for our area. This said, there's always at least a chance of strong storms if a complex develops. Our area will reside on edge of MUCAPE gradient. Expected pattern and output from higher resolution convective allowing models (CAMs) along with SREF and HREF thunder probabilities suggest chance of thunder is justified over southern portions of western NY extending to the Upper Genesee River valley. Latest SPC day1 outlook points to most of region in general thunder with marginal risk for severe just south of NY/PA state line. Strong mid-level flow up to 50 kts and 0-6km shear over 40 kts would suggest any stronger storm along our southern border tonight has potential to produce some hail and gusty winds. Main storm motion from the west and left moving and right moving supercell motion vectors indicate these stronger storms will remain right along our border. Late tonight as the surface low slides east, larger scale support for rain diminishes. What will be left is saturated low-levels and a developing upslope flow as winds turn westerly behind the low. Rain likely will transition to more of a regime of drizzle and fog and low clouds into Wednesday morning. A bit more dry advection on Wednesday afternoon will result in some brightening of the skies and any rain becoming more spotty. Primary short term models are mixed in how cool it is on Wednesday. Leaned away from the NAM which kept temps in the 40s (very low end of all guidance) and instead went with GFS/Canadian/ECMWF idea which allowed readings in the afternoon to bounce up into the 50s. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... Potent shortwave energy will descend across the Great Lakes and initiate a firm pattern change to colder conditions during this period. Pronounced height falls on the lead edge will drive the strong cold front into the region Wednesday night. The front itself, does not look to enter western New York until after 06z, therefore expect mainly dry weather up until that point. Forcing along the incoming front will anchor a narrow axis of rainfall along the frontal zone with rainfall increasing rather quickly from west to east after midnight Wednesday night. The front should be clear of the area later Thursday morning. The ensuing descent under increasing cold air advection will bring a period of gusty west-northwest winds in the wake of the front Thursday. Momentum transfer profiles suggesting winds within the mixed layer may support a period of 35 to 40 mph gusts. Unsettled conditions will exist Thursday within a cold and moist cyclonic flow. This would suggest considerable stratocumulus and fairly widespread diurnally driven showers. The moist cyclonic flow grows even colder Thursday night into Friday. This will allow for a further deepening of the mixed layer contributing to a stronger wind gust component, perhaps seeing gusts to near 45 mph at times. Boundary layer temperatures eventually become cold enough to support a change over to snow, especially across higher terrain by mid to late evening. This change over is also quite possible at lower elevations after midnight. 850 mb temperatures get down to about -7C, so we will certainly need to watch out some enhancement east of the lakes. This more wintry precipitation will continue into Friday morning before diurnal influences start to bring more rain into the picture by afternoon, before the precipitation starts a downward trend Friday night. There will likely be at least some snowfall accumulations across the higher terrain Thursday night into Friday morning. Depending on the exact window of best accumulating snow (night vs day), will determine just how much snow will be able to accumulate. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Brief lull in the active weather will ensue as a broad surface ridge over the mid Mississippi Valley begins to influence the eastern Great Lakes on Saturday. With depleting synoptic moisture and subsidence in the wake of a departing shortwave, any remaining snow showers should come to an end by early Saturday morning. While dry weather will take over, it will continue to be quite chilly as H850T will only be -6C to -8C. This will only support highs in the mid to upper 30s to lower 40s along the lake plains. Saturday night, the axis of the surface ridge then moves east of our area overnight. Return southerly flow around the backside of the high will modify the current air mass over the region. This will not only allow for warmer daytime highs on Sunday but will also bring increasing chances for showers as a warm front extends across the region. In fact, the rebound in temperatures will be quite noticeable with highs on sunday climbing into the 50s near 60F across Western New York and the Finger Lakes region. It will likely be a bit cooler east of Lake Ontario where the push of warmer air will be delayed a bit. There daytime highs will be in the upper 40s to low 50s. Chances for precipitation will continue to increase Sunday night into Monday. Beyond Sunday night, there is still lots of uncertainty early next week with this developing complex system. Some guidance even suggests that a coastal low will develop along the Mid Atlantic coast. For now, have increased POPs Sunday night to reflect growing confidence in a wet forecast. Monday and beyond, nearly vertically stack low over Ontario Canada will pivot its cold front towards and then across the region Monday night into Tuesday with additional chances for showers. Behind the front, again it looks like it will once again turn colder with below normal temperatures for the middle of the week. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... Mainly VFR flight conditions in place early this evening. Some showers moving across WNY may lower a few spots to MVFR, but expect mainly VFR until later this evening when a large area of showers moves across WNY. Some thunderstorms may be embedded within this across the Western Southern Tier including JHW. Conditions will deteriorate to IFR late tonight behind this convectively induced wave. Areas of fog are also possible, with a period of LIFR flight conditions possible towards daybreak. Does appear that ART will remain on northern edge of lower clouds and should stay MVFR through the night. Conditions will improve late Wednesday morning through Wednesday afternoon. Expect clouds to lift and scatter out some with most sites improving to VFR by 00Z Thursday. Outlook... Wednesday night and Thursday...VFR/MVFR with showers likely. Friday...VFR/MVFR with rain/snow showers likely. Saturday and Sunday...Mainly VFR. && .MARINE... NE winds will freshen a bit on Lake Ontario tonight, resulting in a little chop for the nearshore waters east of Thirty Mile point. While conditions ease on Lake Ontario on Wednesday, they will freshen some on Lake Erie, but either period on both lakes will stay below small craft advisory criteria. Strong cold front plows across the region on Thursday and this will usher in period of strong winds and high waves through Friday. This should require at least Small Craft headlines, and may require Gales for portions of Lake Ontario. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...EAJ/JLA/RSH NEAR TERM...Apffel/EAJ/JLA SHORT TERM...TMA LONG TERM...AR AVIATION...Apffel MARINE...Apffel/JLA
Hazardous weather outlook, Apr 7, 7:26 PM EDT, 2 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 726 PM EDT Tue Apr 7 2020 NYZ001>004-008-010-011-013-014-082330- Niagara-Orleans-Monroe-Wayne-Lewis-Northern Erie-Genesee-Livingston- Ontario- 726 PM EDT Tue Apr 7 2020 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019>021-085-082330- Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie- 726 PM EDT Tue Apr 7 2020 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. There is a chance for thunderstorms tonight. Stronger storms near the New York and Pennsylvania state line could produce small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-082330- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 726 PM EDT Tue Apr 7 2020 This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...Tonight. There is a chance for thunderstorms tonight. Stronger storms could produce small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-042>045-062>065-082330- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 726 PM EDT Tue Apr 7 2020 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance winds will reach gale force on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-082330- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 726 PM EDT Tue Apr 7 2020 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ005>007-082330- Northern Cayuga-Oswego-Jefferson- 726 PM EDT Tue Apr 7 2020 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance that the combination of high lake levels and wave action will cause lakeshore flooding on Friday and Friday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Apffel
In the hours before
Special weather statement, Apr 7, 9:46 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
946 PM EDT Tue Apr 7 2020
NYZ019-080215-
Chautauqua-
946 PM EDT Tue Apr 7 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHAUTAUQUA
COUNTY...
At 945 PM EDT, a strong thunderstorm was located over Lakewood, or
near Jamestown, moving east at 40 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Jamestown, Lakewood, Falconer, Long Point State Park, Jamestown West,
Frewsburg, Busti, Celoron, Panama, Bemus Point, Stow, Ellery Center
and Ashville.
This includes Interstate 86 between exits 8 and 13.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4200 7939 4203 7950 4220 7943 4213 7906
4200 7906
TIME...MOT...LOC 0145Z 288DEG 35KT 4210 7937
ReynoldsThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 10:49 PM EDT | Special Marine Warning | BUF | 41 min | |
| Apr 7, 11:03 PM EDT | Special Weather Statement | BUF | Chautauqua | 57 min |
| Apr 7, 11:14 PM EDT | Severe Thunderstorm Warning | BUF | Chautauqua | 61 min |
| Apr 7, 11:44 PM EDT | Special Weather Statement | BUF | Cattaraugus | 46 min |
| Apr 7, 11:53 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua | 38 min |
| Apr 8, 4:40 AM EDT | Lakeshore Flood Watch | BUF | Cayuga, Jefferson, Oswego, Wayne | 6 hr |
| Apr 8, 10:46 AM EDT | Lakeshore Flood Warning | BUF | Cayuga, Jefferson, Oswego, Wayne | 54 hr |
| Apr 8, 4:24 PM EDT | Small Craft Advisory | BUF | 3 days |
Nearby
Special Weather Statements in New York, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.